Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Riverton, WY

June 1, 2002Sublette County, Sweetwater County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 1, 2002, 6:36 PM MDT for Sublette County, Sweetwater County, Wyoming. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2002, 6:36 PM MDT (00:36 UTC)
Expired
Jun 1, 2002, 7:30 PM MDT
In force
54 min
Issued by
NWS Riverton, WY
Area
Whole counties

Counties Sublette County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 121 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2798 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS55 KRIW 020036
SVRRIW
WYC035-037-020130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
630 PM MDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUBLETTE COUNTY IN WEST CENTRAL WYOMING
  SWEETWATER COUNTY IN SOUTH CENTRAL WYOMING
  SOUTHERN FREMONT COUNTY IN CENTRAL WYOMING

* UNTIL 730 PM MDT

* AT 630 PM MDT...A LINE OF SEVERE THUNDERSTORMS PRODUCING WIND 
GUSTS OVER 60 MPH CONTINUED MOVING THROUGH SOUTHERN SUBLETTE AND 
WESTERN SWEETWATER COUNTY. NUMEROUS REPORTS OF 60 TO 80 MPH WINDS 
HAVE BEEN RECEIVED AT THE NATIONAL WEATHER SERVICE OFFICE IN 
RIVERTON FROM THIS STORM. THESE DAMAGING WINDS HAVE CAUSED SEVERAL 
CARS AND TRUCKS TO BE BLOWN OF HIGHWAY 191 NORTH OF ROCK SPRINGS. 
THE LINE OF SEVERE THUNDERSTORMS CONTINUED MOVING NORTH AT 40 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 70 MPH...AND DEADLY LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.

$$
LAT...LON 4291 11048 4228 10901 4111 10842 4075 10831
          4192 10890 4256 11035

SKRBAC

WCJIN-WYSW-WYNW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:08 PM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 1, 3:08 PM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
308 PM MDT SAT JUN 1 2002

RIDGING STILL VERY APPARENT OVER THE REGION AS SHOWERS AND STORMS
CONTINUE TO ROTATE AROUND PERIPHERY JUST NORTH OF WYOMING.  DECENT
LITTLE COMPLEX JUST SKIRTING THE NORTHWEST CORNER OF YELLOWSTONE...
BUT MOST OF ITS EFFECTS SHOULD MISS YELLOWSTONE.  AN AREA OF MAINLY
MID AND HIGH CLOUDS ROTATING INTO SOUTHWEST WYOMING HAVING A TUFF
TIME HOLDING TOGETHER AS THEY ENTER THE HIGHER PRESSURE.  TROF
SWOOPING RATHER QUICKLY INTO THE WEST COAST AS THINGS GET SORT OF
BUNCHED UP IN THE INTERMOUNTAIN REGION FOR A SPELL.  NOT MUCH IN THE
WAY OF MECHANICAL FORCING TODAY IN THE ANTICIPATED ABSENCE OF ANY
SHORTWAVE ACTIVITY.  HOWEVER...A DAY FOR THERMODYNAMICS AS
ATMOSPHERE EXPECTED TO BECOME MODERATELY UNSTABLE ACROSS THE NORTH
AND NORTHEAST.  COINCIDENT WITH THE INSTABILITY IS GOOD LOW LEVEL
CONVERGENCE/UPPER LEVEL DIVERGENCE AND THETA-E RIDGING.  MODEL
SOUNDINGS IN THIS AREA INDICATES GOOD POTENTIAL FOR STRONG WIND AND
LARGE HAIL...THO WET BULB IS A LITTLE ON THE HIGH SIDE.  SURFACE LOW
CROSSING WYOMING TODAY SHOULD BE MOVING INTO THE PLAINS
TONIGHT...BRINGING GOOD VEERING OF LOWER LEVEL WIND ACROSS THE
NORTHEAST AND EAST PARTS OF THE CWA.  SUNDAY THE TROF MOVES CLOSER
WITH WYOMING IN GOOD SOUTHWEST FLOW EARLY...THEN A COLD FRONT MOVES
INTO THE NORTH BY LATE AFTERNOON...PROVIDING A GOOD FOCUSING
MECHANISM FOR ENHANCED CONVECTION AS THE ATMOSPHERE ONCE AGAIN
EXPECTED TO BE QUITE UNSTABLE WITH GOOD LOW LEVEL CONVERGENCE/UPPER
LEVEL DIVERGENCE ACROSS THE NORTH AND EAST ONCE AGAIN.  FRONT THEN
MOVES SOUTH ACROSS THE REGION SUNDAY NIGHT PROVIDING NORTHEAST FLOW
FOR MOST INTO OR THRU MONDAY.  TROFINESS HANGS AROUND FOR MUCH OF
THE EARLY PART OF NEXT WEEK...MAKING FOR UNSETTLED AND COOLER
CONDITIONS.  OVERALL FORECAST TREND UNCHANGED...ONLY MINOR CHANGES
MADE.

FIRE WEATHER...RED FLAG WARNING TODAY FOR SOUTHWEST WYOMING FIRE
ZONES AS WINDY...DRY...AND WARM CONDITIONS PERSIST WITH VERY LOW RH
VALUES AND POSSIBILITY OF DRY THUNDERSTORMS.

.RIW...RED FLAG WARNING TODAY WYOMING FIRE WEATHER ZONES 277 AND 279.

In the hours before

Local storm report, Jun 1, 5:44 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
544 PM MDT SAT JUN 1 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    23 S GREEN RIVER          WY   62 MPH TSTM WIND GUST
06/01/02   SWEETWATER                     OBSERVER REPORTED 62 MPH
                                          WIND SUSTAINED FOR ONE
                                          HOUR.REPORTED BY CO-OP
                                          OBSERVERS AT THE BUCKBOARD
                                          MARINA, NEAR FLAMING GORGE
                                          RESERVOIR.
Local storm report, Jun 1, 6:29 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
629 PM MDT SAT JUN 1 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    GRANGER                   WY   WIND DAMAGE
06/01/02   SWEETWATER                     METAL SHED BLEW INTO A
                                          POLICE OFFICERS HOUSE.
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Jun 1, 6:32 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
632 PM MDT SAT JUN 1 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    KEMMERER                  WY   80 MPH NON TSTM WIND GUST
06/01/02   LINCOLN                        WINDS BLOWING TRUCKS OFF
                                          U.S. HIGHWAY 30.REPORTED BY
                                          LAW ENFORCEMENT

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:17 PM MDTSevere Thunderstorm WarningRIWBig Horn58 min
Jun 1, 6:42 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona48 min
Jun 1, 7:24 PM MDTSevere Thunderstorm WarningRIWFremont, Natrona66 min
Jun 1, 7:41 PM MDTFlash Flood WarningRIWBig Horn4 hr
Jun 2, 12:36 PM MDTSevere Thunderstorm WarningRIWBig Horn, Washakie54 min
Jun 2, 1:33 PM MDTSevere Thunderstorm WarningRIWJohnson, Washakie57 min
Jun 2, 2:28 PM MDTSevere Thunderstorm WarningRIWJohnson62 min
Jun 2, 3:33 PM MDTSevere Thunderstorm WarningRIWJohnson27 min
Jun 2, 5:53 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona22 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.